A 68-Year-Old Man With Gastrointestinal Stromal Tumor - Episode 6

GIST: Third-Line Treatment Considerations

Margaret von Mehren, MD: For patients who have progressed after imatinib and Sutent [sunitinib], which, for most people, I think is the standard second-line therapy, regorafenib is approved in the third line, and we also have ripretinib approved in the fourth-line setting. Avapritinib was approved for D842V-specific mutations in PDGFR-α. Until about 3 weeks ago, ripretinib wasn’t available to me outside of a clinical trial setting. I have, in general, been using imatinib, Sutent, regorafenib; and now, I could use ripretinib. I’ll talk about avapritinib in a bit, in terms of where it might have a role.

When you think about these drugs, certainly, as we move forward, these drugs have been shown to be efficacious and have a benefit for patients. For patients with GIST [gastrointestinal stromal tumor], they often are feeling well. They are doing their daily activities. Many of them continue to work. They’re not hampered by the disease. So they are truly candidates for continuing therapy.

One of the things that I tell my patients is that when I see them and their disease may be starting to grow, the important thing is to figure out what the next right thing to do is. And until then, to stay on therapy. We know, and it’s been shown in every single one of the studies that led to the approval of Sutent, regorafenib, and ripretinib, that when you stop taking a tyrosine kinase inhibitor, even if the disease was progressing, the tumor tends to start growing quickly and patients often have a decline in their performance status, do poorly, and can die of the disease without some form of therapy.

In a trial conducted in Korea that looked at patients who had received 2 lines of therapy—at that time, regorafenib was not available in their country, so they started Gleevec [imatinib] again versus placebo—patients who went back on Gleevec had the disease and symptoms controlled for some period of time. I think that’s a very important take-home message. You don’t want to just quit a drug without having a plan for what to do next. If the next plan is hospice, that is a different situation. But if somebody truly is well enough to think about additional therapy, it’s really important to stay on therapy, even if things are growing, until you know what the next best plan is.

When patients are on treatment with these drugs, it is important to follow them. Part of what I think about is, where are they in their course of therapy? Certainly, imatinib is the drug we anticipate will control the disease the longest. So if I have somebody who has been on therapy for long periods of time—I have patients who have been on the drug for 20 years—I am comfortable seeing them or imaging them every 6 months, or sometimes even longer out. Nine months is about my longest, and I’m not yet comfortable doing it once a year. But it’s important to double-check blood work. These patients can have ongoing issues with anemia and low counts because of the tyrosine kinase inhibitor.

Some patients, particularly if they’re taking medication for 20 years, are getting older. Part of getting old is often seeing a change in renal function. And with a change in renal function, you may need to change their dose.

As always, we also want to ensure that there are not any issues with liver function tests, which can be an adverse effect from these drugs. This is typically one that you see earlier rather than later, but I think it is important to watch for.

When I start a patient on a new drug, I typically will check their blood work every 2 weeks, then every 4 weeks. If they seem to be stable, I tend to evaluate them every 3 months with imaging, as long as they’re not having any adverse effects.

For patients who are on Sutent and regorafenib, where hand-foot syndrome can be much more of an issue and where adverse effects can be more significant in terms of having issues with mouth sores and, at times, difficulty with sensitivity in the mouth, I will see those patients every 6 weeks. It depends on the patient, but I do tend to watch them a little bit more closely than I might when somebody is on a stable dose of imatinib.

As I said, I typically will monitor a patient with scans every 3 months. If I’m concerned that somebody may be starting to progress, I may check that every 2 months. But again, it’s seeing your patient, looking at how they’re doing, and trying to make sure that you’re managing their disease and their toxicities appropriately.

Transcript edited for clarity.


Case: A 68-Year-Old Man With Gastrointestinal Stromal Tumor

Initial presentation

  • A 68-year-old man complains of a 5-month history early satiety and vague abdominal pain
  • PMH: hypertension, medically controlled; colonoscopy at age 55 unremarkable; no family history of cancer
  • PE: diffuse abdominal pain on palpation; otherwise unremarkable

Clinical workup

  • Labs: Hb 10.1 g/dL, plt 100 x 109/L; other lab values WNL
  • Endoscopy: showeda submucosal ~ 5 cm mass with ulceration
  • EUS-FNA biopsy: irregular borders on extraluminal surfaces of the stomach with evidence of heterogeneous echogenicity
  • Biopsy showed gastrointestinal tumor with mitotic activity showed >5 mitoses/50 HPFs
  • Abdominal/pelvic CT confirmed a 5.4 cm lesion in the body of the stomach
  • MRI showed evidence of peritoneal metastases
  • IHC and genetic mutational analysis: KIT exon 11 mutation
  • ECOG 0

Treatment

  • He was started on imatinib 400 mg PO qDay, continued for 26 months until he complained of increased abdominal pain and decreased appetite
    • ECOG 1; Imatinib was discontinued due to progressive disease
  • Treatment with sunitinib 50 mg PO qDay for 4 weeks, with a 2-week drug-free interval was started
    • Treatment was well tolerated for 9 cycles when he developed an altered sense of taste, occasional vomiting and diarrhea; sunitinib was discontinued
  • Regorafenib 160 mg (four 40 mg tablets) PO qDay for the first 21 days of each 28-day cycle was started and tolerated except for hand-foot syndrome
    • Regorafenib was discontinued on progression of disease
  • The patient was started on ripretinib 150 mg PO qDay